Thunderstorm Wind, Sherman
- When
- April 17, 2:49 PM MST
- Where
- Sherman County, 0.53 mi E of Goodland
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 39.350, -101.710
Rain showers developed across northwest Kansas during the afternoon hours. Several reports of wind gusts over 60 mph were reported by the local ASOS in Goodland and a nearby mesonet station.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Rain showers developed across northwest Kansas during the afternoon hours. Several reports of wind gusts over 60 mph were reported by the local ASOS in Goodland and a nearby mesonet station.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 17, 1:31 PM MST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 231 PM MDT SUN APR 17 2011 .DISCUSSION... 231 PM MDT SUN APR 17 2011 VERY ACTIVE AND PROGRESSIVE PATTERN CONTINUES THROUGH THE FORECAST PERIOD...WITH MULTIPLE DISTURBANCES MOVING ACROSS THE WESTERN PLAINS BRINGING OCCASIONAL PRECIP CHANCES. A SERIES OF WEAK DISTURBANCES WILL CONTINUE TO PROPAGATE FROM THE WEST TO THE EAST ALONG A STATIONARY FRONT OVER SW NEBRASKA THIS AFTERNOON AND EVENING. SOUNDINGS REMAIN VERY DRY BELOW 600MB ACROSS THE CWA WITH VIRGA...MAYBE A FEW SPRINKLES EXPECTED AT THIS POINT FOR LOCATIONS ALONG THE KANSAS/NEBRASKA BORDER. THERE IS SOME WEAK INSTABILITY PRESENT OVER SW NEBRASKA THIS AFTERNOON...HOWEVER THUNDERSTORM POTENTIAL LOOKS TO REMAIN NORTH OF THE CWA WHERE BETTER MOISTURE IS PRESENT. THE STATIONARY FRONT IS EXPECTED TO MOVE SOUTH OVERNIGHT TONIGHT...WITH DECENT LOW LEVEL MOISTURE RETURN NORTH OF THE FRONT. STRATUS/FOG IS EXPECTED TO DEVELOP FROM THE NORTHEAST TO THE SOUTHWEST OVER THE FORECAST AREA BEHIND THIS FRONT. SOUNDINGS WOULD INDICATE MORE OF A STRATUS EVENT...WITH FOG EXPECTED TO BE PATCHY IN NATURE. THE PREVIOUSLY MENTIONED STATIONARY FRONT IS EXPECTED TO STALL OVER SW KANSAS EARLY TOMORROW MORNING...BEFORE MOVING NORTH AGAIN DURING THE AFTERNOON AS A WARM FRONT. THIS WILL BE THE FOCUS FOR WEATHER ON MONDAY...WITH ITS POSITION CRITICAL TO BOTH FIRE WEATHER CONCERNS MONDAY AFTERNOON AND WILL ACT AS A FOCUS FOR CONVECTION DURING THE AFTERNOON AND EVENING HOURS. FIRE WEATHER CONCERNS ON MONDAY HAVE DIMINISHED SOME...WITH GUIDANCE NOW INDICATING INITIAL POSITION OF FRONT FURTHER SOUTH...LIMITING THE OPPORTUNITY FOR RH VALUES TO DROP BELOW RED FLAG CRITERIA. CURRENT FORECAST PUTS RH VALUES IN THE UPPER TEENS OVER THE EXTREME SOUTHERN BORDER OF THE CWA...WITH WINDS GUSTING TO NEAR 30MPH. THESE CONDITIONS ARE MARGINAL FOR RED FLAG AS IT STANDS...AND ONLY OVER THE EXTREME SOUTHERN PART OF THE CWA. I AM HOLDING OFF ON ANY FIRE WEATHER HIGHLIGHTS TO ALLOW SUBSEQUENT SHIFTS TO RE-EVALUATE WHERE THE CUTOFF BETWEEN THE DRY AIRMASS SOUTH OF THE FRONT AND MOIST AIRMASS NORTH OF THE FRONT WILL SET UP. SEVERE THUNDERSTORM THREAT MONDAY AFTERNOON/EVENING IS MARGINAL AT THIS POINT WITH LARGE HAIL AND HIGH WINDS THE MAIN THREATS. MODERATE MU CAPE VALUES AROUND 1000 J/KG AND MARGINAL 0-6KM BULK SHEER VALUES BETWEEN 25-35 FROM THE WEST TO THE EAST ARE EXPECTED OVER THE CWA. NAM CONTINUES TO INDICATE A BULLSEYE OF 0-3KM HELICITY VALUES IN EXCESS OF 300 M2/S2 JUST EAST OF THE CWA WHICH IS A CONCERN IF THESE VALUES WERE REALIZED FURTHER WEST...HOWEVER NAM SEEMS TO BE THE HIGH OUTLIER AT THIS POINT. IN ANY CASE THUNDERSTORM ACTIVITY DOES LOOK TO INITIATE NORTH OF THE WARM FRONT BY LATE MONDAY AFTERNOON...INCREASING IN CONVERGE THOUGH THE EVENING HOURS AS A SERIES OF STRONG UPPER LEVEL DISTURBANCES PASS ACROSS THE CWA. THUNDERSTORM THREAT DIMINISHES AFTER MIDNIGHT...WITH RAIN SHOWERS ACTIVITY EXPECTED TO CONTINUE THROUGH THE DAY TUESDAY. CURRENT FORECAST WAS IN LINE WITH LATEST GUIDANCE MONDAY NIGHT-TUESDAY WITH LIKELY POPS OVER THE NORTHER PART OF THE CWA EARLY TUESDAY MORNING THROUGH TUESDAY AFTERNOON...SO ONLY MINOR CHANGES WERE MADE DURING THIS FORECAST CYCLE. THE REMAINDER OF THE FORECAST PERIOD CONTINUES TO BE PROBLEMATIC AS THE PROGRESSIVE PATTERN PERSISTS. MODELS CONTINUE STRUGGLE WITH THE TIMING OF SMALLER SCALE FEATURES AND TO VARY IN STRENGTH/TIMING BETWEEN MODEL RUNS I SCALED POPS BACK THROUGH THE EXTENDED PERIODS WITH THE BEST MODEL AGREEMENT ON MEASURABLE PRECIP THURSDAY EVENING AND FRIDAY WITH A SYSTEM THAT SHOWS VERY SIMILAR CHARACTERISTICS AS THE ONE ON MONDAY. DR && .AVIATION... 1145 AM MDT SUN APR 16 2011 FOR THE 18Z TAF...VFR CONDITIONS ARE EXPECTED TO PREVAIL AT BOTH TERMINALS THROUGH THE FORECAST. MID LEVEL CLOUDS WILL INCREASE LATE THIS AFTERNOON AS A SHORTWAVE MOVES THROUGH THE REGION. SOUNDINGS ARE NOT FAVORABLE FOR ANY PRECIPITATION TO REACH THE SURFACE. CLOUDS WILL DECREASE LATER THIS EVENING BUT NORTHEAST WIND WILL BRING IN HIGHER RH FOR STRATUS AND VISIBILITY REDUCTION IN FOG. MVFR CONDITIONS ARE POSSIBLE AT KGLD OVERNIGHT WITH SOME LIFR POSSIBLE AT KMCK. FS && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1034 AM MDT SUN APR 17 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1034 AM MDT SUN APR 17 2011 /1134 AM CDT SUN APR 17 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LOW RELATIVE HUMIDITY AND GUSTY WIND COULD DEVELOP MONDAY AFTERNOON OVER SOUTHWEST PORTIONS OF THE AREA...AND CREATE CRITICAL FIRE WEATHER CONDITIONS. THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD PRODUCE SOME LARGE HAIL AND GUSTY WINDS...MAINLY ALONG AND NORTH OF INTERSTATE 70. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
The Goodland radar (KGLD), 2 km away, was scanning. The volume nearest the first event began at 21:51 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284798, 284797.